VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sperti-banner
I went from 40 nmol/l to 170 nmol/l in three months with 5000 IU/day. I was advised to stop taking vitamin D3 supplements by my doctor in spring/summer time, but I noticed that I am feeling much worse after stopping for a weeks now. I have heard of this before; i.e., someone even developed a minor depression after not taking vitamin D3 for just two weeks. Is there anything known about some kind of withdrawal symptoms of vitamin D3? I didn't check my blood again, but it seems highly unlikely that my levels are below what it should be. It appears that there is some kind of brain system, which complains when levels of vitamin D3 are lower than they were before (regardless of the value).

Asked by  notdrphil on June 5, 2017

Answers
  •  notdrphil on

    See title

    Answered by  notdrphil on
  •  IAW on

    Your doctor advised you wrong because it depends on your circumstances. A doctor just cannot assume that a person is going to go out and get enough sunshine to make up for the supplement you have been taking or get any sunshine at all.
    Your level translates to 68ng/ml (170nmol/l). We promote you having a minimum “healthy” level of 50ng/ml (125nmol/l). (So congratulations on your level!) What most people do not know is if they stop their supplement and get no sunshine to replace it, that their levels decrease by about half every two weeks. So for example your 170nmol/l in two weeks would be 85nmol/l.
    So they are not “withdrawl symptoms”. Your body was doing well on what you were taking and now it no longer has what it desperately needs. So now you are going to get symptoms.
    You will have to decide the following. If you really do not get out in the sun much at all even in spring/summer, than stay on the amount you were taking all year long. If you cannot get out during the week but go outside during the weekends, then use supplements during the week and then do not take them on the weekends. (If after a week you already started to feel bad, then you are not getting any or enough sunshine to make up for the lost supplements.)
    You can just stay on the 5000iu and get some sunshine but your levels will increase but it is doubtful that this will cause any issues. If you can get some sunshine, then the other alternative is to “decrease” the amount you take for the summer to let’s say 3000iu and hopefully make up the difference with sunshine.
    Let me know if you have more questions!

    Answered by  IAW on
    •  notdrphil on

      Thanks IAW. Who exactly is “we” here?

      I am also experiencing daily muscle twitching in my right biceps, an almost constant headache in my crown, and extreme fatigue. All of these are new symptoms.

      I suspect that I might also be deficient in magnesium, since it’s quite hard to get enough of it out of a normal diet and, from what I understood, the new high state of vitamin D3 levels might have exhausted my magnesium supply.

      Additionally, I am also facing what is likely a depression myself now where I feel deeply unhappy, partially fueled by emotional exhaustion due to grief.

      My GP wants me to see a psychologist, but with all these physical symptoms, it makes more sense to me to do physical actions like adding more magnesium.

      Answered by  notdrphil on
  •  IAW on

    When I say “we” that means the “Vitamin D Council” that runs this website and was started by Dr. John Cannell. I am a member and try and answer basic questions and point people in the right direction with information I have learned here.
    When you took the 5000iu for 3 months did you have any of these symptoms you have now? You also stated “emotional exhaustion due to grief.” The only way I can interpret this is that someone close to you died. If this is not the case then please elaborate and set me straight.
    Any stress, be it emotional or physical, will also increase the need for magnesium. So yes those symptoms are probably because you need more magnesium. Someone also asked me the other day if there was any evidence that shows you need more Vitamin D under physical or emotional stress. I said there were no studies to “prove” this but I certainly believe it. Here is what I wrote https://www.vitamindcouncil.org/topic/i-am-looking-for-research-that-confirms-something-that-i-have-suspected-from-anecdotal-evidence-does-illness-and-injury-deplete-vitamin-d-levels-which-would-mean-having-to-increase-dosage/.
    So yes I would try some magnesium but do not get”magnesium oxide”. The worse thing that happens if you take too much, you will get loose bowels. At that point you have to cut back on the amount you take. Try 500mg a day total. (This is unless you have gastro issues. If you do then tell me first.)
    So extra D and magnesium might help you thru this “rough patch”. Then again if things are “too bad”, then maybe you will have to seek more help. (Lack of Vitamin D all by itself can cause depression let alone the myriad of things that can happen to us as human beings.)
    Let me know what you think or if you have more questions.
    As for the Vitamin D, you should go back to the 5000 iu that you were taking and you may even have to take more because of your “emotional state”.

    Answered by  IAW on

Recent Discussion

Popular Questions